Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2017, 8:00 PM CDT for Culberson County, Loving County, Reeves County, Texas; Eddy County, Lea County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 8:00 PM CDT (01:00 UTC)
- Expired
- May 22, 2017, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 177 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 7:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 22, 2:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
401
WUUS54 KMAF 230100
SVRMAF
NMC015-025-TXC109-301-389-230130-
/O.NEW.KMAF.SV.W.0142.170523T0100Z-170523T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
800 PM CDT MON MAY 22 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Eddy County in southeastern New Mexico...
Southern Lea County in southeastern New Mexico...
Northwestern Reeves County in southwestern Texas...
Northeastern Culberson County in southwestern Texas...
Northwestern Loving County in western Texas...
* Until 830 PM CDT/730 PM MDT/
* At 800 PM CDT/700 PM MDT/, a severe thunderstorm was located 8
miles southeast of Malaga, or 20 miles north of Orla, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orla, Red Bluff Reservoir, Malaga, Whites City and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3218 10437 3229 10381 3186 10354 3174 10421
TIME...MOT...LOC 0100Z 330DEG 16KT 3211 10400
HAIL...1.00IN
WIND...60MPH
$$
821 follow-up statement
471
WWUS54 KMAF 230117
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
817 PM CDT MON MAY 22 2017
NMC015-025-TXC109-301-389-230130-
/O.CON.KMAF.SV.W.0142.000000T0000Z-170523T0130Z/
Eddy NM-Lea NM-Reeves TX-Culberson TX-Loving TX-
817 PM CDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR SOUTHEASTERN EDDY...SOUTHERN LEA...NORTHWESTERN
REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES...
At 817 PM CDT/717 PM MDT/, a severe thunderstorm was located 7 miles
north of Red Bluff Reservoir, or 15 miles north of Orla, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Orla, Red Bluff Reservoir and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3212 10420 3229 10381 3186 10354 3177 10410
TIME...MOT...LOC 0117Z 330DEG 16KT 3204 10395
HAIL...1.00IN
WIND...60MPH
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:48 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 22, 5:48 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 548 PM CDT Mon May 22 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Expect thunderstorms to become more widespread through 23/00Z, so have included a mention of TSRA in all area terminals. Gusty and variable winds could accompany any of the storms, in addition to hail. Think thunderstorms could be east of all area terminals by 23/04Z too. A cold front will move south into the area late tonight with gusty north winds behind it. Ceilings will lower to MVFR behind the front for a few hours, and could dip to IFR. Expect VFR conditions areawide after 23/17Z. && .PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/ Water vapor depicts will a defined a shrtwv trof INVOF nrn NM tracking se within NW flow aloft with trof axis extending sw across NM. As lift assocd with shrtwv trof moves se into ern NM/W TX it will encounter surface dwpnts around 55. Lift will be modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of 1000-1500 J/KG result. A low level thermal/moisture gradient will develop across ern NM too. This is a good pattern for tstms (MCS) to develop in, bulk shear is forecast to be over 50kts and severe storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so along the outflow, but LCLs are high, thus a non-zero probability of a tornado. NAM12 continues to have the QPF max across the e and GFS a little farther w. Confidence is high that severe storms will come out somewhere between INK-SNK. There could even be 2 separate areas of storms, one that initiates in far SE NM or W PB and another off to the nw initiating in ern NM or the wrn S Plain. The forecast already has high PoPs in and will probably not make too much change. Recent heavy rainfall across Mitchell/Scurry/Howard Counties does raise concern for at least localized flash flooding and responses along Colorado River and tributaries. A cold front will follow Tue AM and models are in agreement that post-frontal precip will develop. It will be noticeably cooler Tue in wake of the front, but clouds will likely break out late. Thereafter a modest warm-up on Wed followed by a strong trend from the lower left to upper right. 85h temps 31C and downslope wind will easily push temps into the U90s-L100s. Dryline will probably hang up across far srn CWFA, may be storm in Terrell Co.. A little cooler but still hot Fri-Sat with a possible front on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 57 72 52 85 / 80 50 10 0 Carlsbad 55 74 51 91 / 20 10 0 0 Dryden 64 78 57 86 / 30 40 10 0 Fort Stockton 59 72 54 89 / 50 40 10 0 Guadalupe Pass 54 68 52 85 / 10 10 0 0 Hobbs 52 69 48 84 / 60 20 10 0 Marfa 53 75 48 88 / 30 20 10 0 Midland Intl Airport 56 72 53 85 / 70 40 10 0 Odessa 56 71 53 85 / 70 40 10 0 Wink 58 74 52 89 / 50 30 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 22, 1:58 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Mon May 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible across most areas this afternoon, evening and potentially overnight. The greatest areal coverage of thunderstorms look to begin across Southeast New Mexico this afternoon, shifting southeast into the Permian Basin this evening. Some storms are expected to become severe with large hail and damaging winds the main threats. The stronger storms will also be capable of producing locally heavy rainfall and flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A cold front is expected to generate more thunderstorms across the region Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely requested this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, May 22, 7:06 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
706 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 5 WNW CARLSBAD 32.43N 104.32W
05/22/2017 M1.00 INCH Eddy NM TRAINED SPOTTER
&&
AKLLocal storm report, May 22, 7:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
718 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 2 WNW CARLSBAD 32.42N 104.27W
05/22/2017 E1.50 INCH Eddy NM TRAINED SPOTTER
&&
AKLLocal storm report, May 22, 7:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
720 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 S CARLSBAD 32.36N 104.24W
05/22/2017 E0.88 INCH Eddy NM PUBLIC
&&
AKLLocal storm report, May 22, 7:23 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
723 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 17 SW CARLSBAD 32.23N 104.44W
05/22/2017 M1.75 INCH Eddy NM TRAINED SPOTTER
&&
AKLLocal storm report, May 22, 7:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
737 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 1 NNW MALAGA 32.24N 104.08W
05/22/2017 E1.00 INCH Eddy NM TRAINED SPOTTER
&&
AKLLocal storm report, May 22, 7:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
750 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 22 WNW JAL 32.23N 103.54W
05/22/2017 M77.00 MPH Lea NM TRAINED SPOTTER
A TRAINED SPOTTER MEASURED A 77 MPH THUNDERSTORM WIND
GUST WHICH SNAPPED 2 POWER POLES.
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 52 min |
| May 22, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 47 min |
| May 22, 8:30 PM CDT | Special Weather Statement | MAF | Ector, Loving, Ward, Winkler | 45 min |
| May 22, 9:05 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Ector, Midland, Upton, Ward and 1 more | 55 min |
| May 22, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 39 min |
| May 22, 9:41 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| May 22, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Pecos, Reagan, Upton | 47 min |
| May 22, 10:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Midland, Reagan | 47 min |
| May 22, 10:46 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 44 min |
| May 23, 2:30 PM CDT | Fire Weather Watch | MAF | 24 hr | |
| May 22, 7:00 PM CDT | Special Weather Statement | MAF | Lea | 45 min |
| May 22, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 42 min |
| May 22, 7:35 PM CDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| May 22, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.